Covid recall crisis as allergy sufferers told they could get vaccinated by Pfizer
The message that Pfizer is not suitable for allergy sufferers, especially those with a history of anaphylaxis, has spread everywhere – but it’s just not true
Image: Getty Images)
Allergy sufferers are urged to come forward and receive their booster shots after concerns about anaphylactic reactions have ‘no scientific basis’.
Many report being turned away from vaccination centers because they tell staff they have a history of anaphylaxis to food, venom or an identified drug.
Health workers are often misinformed that they should give allergy sufferers an AstraZeneca vaccine as a booster, according to allergy charities.
Allergy UK and The Anaphylaxis Campaign say they are facing a deluge of desperate demands in response to the Government’s promotion of the importance and urgency of booster vaccinations.
Previous reports led allergy sufferers to believe that Pfizer’s preferred booster would put them at risk of anaphylaxis.
The two charities, along with the British Society for Allergy & Clinical Immunology (BSACI), are now calling for urgent action to share the latest Green Book vaccination guidelines.
The Green Book contains the latest information on vaccines and vaccination procedures, for vaccine-preventable infectious diseases in the UK.
Charities say the green paper should reassure the majority of the allergic population, who have largely received AstraZeneca for the first and second doses, that they can safely receive the Pfizer vaccine as a booster.
A spokeswoman for Allergy UK said: “The initial concerns of allergy sufferers were alleviated three weeks after they were raised, when the MHRA guidelines were overturned.
“Two healthcare workers reportedly suffered anaphylactic reactions to their Pfizer vaccines during the first week of the COVID-19 vaccine rollout in December 2020.
Igor Golovniov/SOPA Images/REX/Shutterstock)
“But, upon investigation, there was no scientific basis for concern for the vast majority of people with food allergies, venom (bees and wasps) or known medications, even if they had previously experienced anaphylaxis. .”
She added: “Unfortunately, the message that Pfizer was not suitable for allergy sufferers, and particularly people with a history of anaphylaxis, has spread widely.
“It has proven extremely difficult to correct this message.
“When the Oxford AstraZeneca vaccine was approved, allergy sufferers of all types were often told that AstraZeneca was better suited and safer for them.
“So they got their two doses of this vaccine instead.
“It was despite the advice at the time being very clear that there was NO REASON for them to fear the Pfizer vaccine.”
The AstraZeneca vaccine is also difficult to organize as a booster and is not usually offered at booster clinics.
As a result, charities report that patients often end up circling between their GP and 119 operators, who are often unable to provide advice.
The ingredient in the Pfizer vaccine that originally caused concern is called polyethylene glycol (PEG for short, and also known as Macrogol) and is a common ingredient in medications.
Most allergic reactions caused by PEG have resulted from laxatives and certain types of steroid injections, but this is an extremely rare cause of anaphylactic reactions and only people with a history of anaphylaxis immediately after having taken medications containing PEG should consult a specialist before vaccination. .
As the vaccine rollout continues, studies have shown that even people known or suspected to have a PEG allergy can be safely vaccinated with the Pfizer vaccine.
There has been only one case report in the medical literature of anaphylaxis with the Pfizer vaccine caused by PEG.
Allergy UK says: “You CAN have a Pfizer or Moderna booster if:
- you have any type of FOOD allergy (including anaphylaxis)
- you have had anaphylaxis from WASP or BEE stings
- you have an identified allergy to most medications
- all current or recent medications that you have taken safely contain polyethylene glycol (PEG/Macrogol)”
The charity added: “You should seek further allergy advice if you have had immediate anaphylaxis to several unrelated medicines containing polyethylene glycol (PEG/Macrogol). You can check the ingredients of the medicines at medicines.org.uk if you’re not sure.”